Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, August 3, 2015

August 3, 2015 · NWS AMA · 5 events in 1 county or zone

Thunderstorms brought hail and wind to western portions of the Oklahoma Panhandle during the afternoon and evening of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought hail and wind to western portions of the Oklahoma Panhandle during the afternoon and evening of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 2:42 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 3, 2:42 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT MON AUG 3 2015

.DISCUSSION...
SITUATION CONTINUES TO SET UP FOR A HEAVY RAIN EVENT THIS EVENING AND
OVERNIGHT.  UPPER-LEVEL DISTURBANCE SEEN IN WATER VAPOR IMAGERY
ADVANCING INTO NORTHWEST PART OF FORECAST AREA EXPECTED TO INDUCE
FURTHER DEVELOPMENT OF MID-LEVEL TROF.  CURVATURE IN TIGHT 700 MB
CIRCULATION EXPECTED TO GENERATE VORTICITY LOBES WHICH WILL TRAVERSE
PANHANDLES THIS EVENING AND OVERNIGHT.  LOWER LEVELS WILL BE
MOISTENED FURTHER BY DEVELOPMENT AND STRENGTHENING OF LOW-LEVEL JET
TONIGHT.  ORGANIZED CONVECTIVE COMPLEX IS LIKELY TO MAKE A NORTHWEST
TO SOUTHEAST MOVE ACROSS MUCH OF THE FORECAST AREA TONIGHT.  SUCH A
COMPLEX COULD TAKE ON A LINEAR STRUCTURE...WITH AN INCREASED THREAT
FOR DAMAGING THUNDERSTORM WINDS.

DUE TO RECENT COPIOUS RAINFALL AMOUNTS...FLASH FLOOD WATCH WHICH WAS
ISSUED EARLIER TODAY REMAINS IN EFFECT AREA WIDE FROM 4 PM TODAY
THROUGH 10 AM TUESDAY.  FULLY EXPECT TO CLEAR MOST OF AREA FROM WATCH
BY SUNRISE TUESDAY...BUT MAY STILL HAVE THUNDERSTORMS CONTINUING IN
EASTERN SECTIONS AFTER DAYBREAK.

OTHERWISE...MOSTLY UNEVENTFUL WEATHER EXPECTED. DRY FORECAST TUESDAY
AFTERNOON THROUGH FRIDAY WITH LOW POPS FRIDAY NIGHT THROUGH SATURDAY
NIGHT ACROSS NORTHERN AND WESTERN SECTIONS.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  92  68  95  71 /  60   5   5   5   5
BEAVER OK                  68  92  68  96  71 /  80  20  10   5   5
BOISE CITY OK              63  91  64  95  68 /  70   5   5   5   5
BORGER TX                  69  94  71  97  73 /  60   5   5   5   5
BOYS RANCH TX              67  95  69  98  71 /  60   5   5   5   5
CANYON TX                  65  94  68  97  70 /  50   5   5   5   5
CLARENDON TX               68  95  71  99  73 /  60   5   5   5   5
DALHART TX                 66  94  66  96  68 /  70   5   5   5   5
GUYMON OK                  66  92  67  97  70 /  80  10   5   5   5
HEREFORD TX                66  94  68  97  69 /  50   5   5   5   5
LIPSCOMB TX                70  94  70  99  72 /  80  20  10   5   5
PAMPA TX                   67  92  69  96  71 /  70  10   5   5   5
SHAMROCK TX                69  95  70 100  73 /  70  20   5   5   5
WELLINGTON TX              70  97  71 102  74 /  60  20   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

88/03
Hazardous weather outlook, Aug 3, 2:43 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 3 2015

OKZ001>003-TXZ001>020-041115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH THIS
EVENING AND OVERNIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAIN
FROM SOME OF THESE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OR FLASH
FLOODING. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR ALL OF THE
PANHANDLES BEGINNING AT 4 PM TODAY. THE STRONGEST STORMS MAY BECOME
SEVERE PRODUCING WIND GUSTS TO AROUND 60 MPH. HAIL UP TO HALF DOLLAR
SIZE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING ACROSS EASTERN
SECTIONS OF THE PANHANDLES. ADDITIONAL HEAVY RAINS WILL BE POSSIBLE.
THE FLASH FLOOD WATCH WILL CONTINUE IN THE EASTERN PANHANDLES THROUGH
10 AM TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT ACROSS
PORTIONS OF THE PANHANDLES. HEAVY RAIN WILL LIKELY BE THE PRIMARY
HAZARD DURING THIS TIME FRAME...ALTHOUGH SOME STORMS COULD BECOME
STRONG AND PRODUCE GUSTY WINDS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY FOR
LIMITED ACTIVATION THIS AFTERNOON AND EVENING. SPOTTERS AND OBSERVERS
ARE REQUESTED TO RELAY ANY RAINFALL AND FLOODING REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

COCKRELL

The radar

The Pueblo radar (KPUX), 195 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 3, 3:43 PM CST
Where
Cimarron County, 6.22 mi N of Kenton
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.990, -102.970

Severe thunderstorm winds caused damage to thick tree branches 7 miles north of Kenton.

Hail, Cimarron

When
August 3, 3:43 PM CST
Where
Cimarron County, Kenton
Measured
1.75 in hail
Reported by
Public
Coordinates
36.900, -102.970

Golf ball size hail damaged a vegetable garden.

Thunderstorm Wind, Cimarron

When
August 3, 4:35 PM CST
Where
Cimarron County, 5.58 mi E of Wheeless
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.730, -102.800

Severe thunderstorm winds caused tree limb damage 16 miles west of Boise City.

Hail, Cimarron

When
August 3, 5:20 PM CST
Where
Cimarron County, 4.99 mi E of Felt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.570, -102.690

Golf ball size hail shredded corn crops 5 miles east of Felt.

Thunderstorm Wind, Cimarron

When
August 3, 5:20 PM CST
Where
Cimarron County, 4.99 mi E of Felt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.570, -102.690

Estimated 65 mph wind gusts 5 miles east of Felt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600168, 600170, 600171, 600172, 600173.